Argyrios Stampas, MD of the Burke Rehabilitation Hospital in White Plains, NY, on Astroblastoma and the Pseudobulbar Affect

Argyrios Stampas, MD The Burke Rehabilitation Hospital



Photo by Chris Ware

For five years, Rebecca (not her real name) often erupted in frequent crying spells. But thanks to her medical team’s vigilance and a good dose of serendipity, she’s now tear-free.

Rebecca was 54 years old when she was admitted to The Burke Rehabilitation Hospital. Five years earlier, she had undergone brain surgery to remove an astroblastoma, a rare type of malignant tumor. But the cancer recurred, this time lodging in her spinal cord. A second surgery rendered her weak in the torso and both legs. At Burke, she received physical therapy, occupational therapy, and neuropsychological testing and treatment with the goal of returning her home safely. During the course of her hospitalization, though, members of her medical team noticed that she often dissolved into tears.

In medicine, people who suffer frequent bouts of crying are said to have excessive tearfulness, emotional lability, or even emotional incontinence. In Rebecca’s case, the crying had been considered a symptom of depression and bipolar disorder, for which she took antidepressants and antipsychotics.

Initially, Argyrios Stampas, MD, Burke’s director of spinal cord injury medicine, had no reason to doubt her prior diagnoses. After all, she had been dealt a terrible blow with a life-changing event that left her paraplegic. Who wouldn’t be apt to fall apart?

Eventually, though, her weeping began to interfere with therapy. “It got to the point where she would say, ‘Please don’t tell Dr. Stampas that I’m crying,’” he was told. When he spoke to her about it, she realized that her crying had begun five years earlier, when the brain tumor was diagnosed and surgically removed.

The turning point in the case came when Dr. Stampas attended a talk at which a pharmaceutical company presented a first-in-class treatment for pseudobulbar affect, otherwise known as PBA. The condition is characterized by sudden outbursts of involuntary crying or laughing and occurs in people with neurological conditions or brain injuries. “I was like, ‘Wow, this is my patient,’” he says.

Dr. Stampas told Rebecca about the new medication, called Nuedexta. “We tried it and, the next day, she felt that she’d improved,” he says. “We started taking away her antidepressant medications, her bipolar medications, and the outbreaks of tearfulness stopped entirely.”

Dr. Stampas is presenting Rebecca’s case at the American Academy of Physical Medicine & Rehabilitation’s annual assembly in Florida this month. He believes physicians like himself, who are focused on getting patients with spinal injuries to walk again, may be missing cases of PBA. And, although he feels certain he would have come up with the diagnosis on his own, the advent of a new pharmaceutical treatment, at least in Rebecca’s case, has made a world of difference. “Had it not been for this new medication, we probably would have been just changing around antidepressants like she had been doing for the past five years,” he says.

 

 

What To Read Next

 
Edit Module